Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Ad Info & Options

Med Consult

Question:

I have slowly taken myself off Prozac and have been off it now for approx. 3 months. (I have been on it for about 9 years). I also have been on oxycontin 20mg every 12 hours for fibromyalgia. I have only been on the oxycontin since Sept. 10th, 2001. I go back in a few days for a refill. I have not taken the oxycontin for 2 days because I was feeling okay. Here is my dilemma….for the last week and 1/2 I have been in a horrible depression, crying, isolating, and thinking of suicide. Can being OFF Prozac for only 3 months bring on these depression symptoms I used to have? Or is it being off oxycontin for 2 days, going on 3 days? Thank you very much, Dr Dombeck for reading this.

This Disclaimer applies to the Answer Below
  • Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
  • Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

As far as I know, it is possible for conditions like depression to come back in the absence of (sometimes even in the presence of!) anti-depressant medication, especially when the depression being treated was severe and recurrent. Beyond that statement, I can’t say much. As a Psychologist, I do not have medical training, am not licensed to dispense medicine and can only ethically refer you to someone who does have the proper training and license (e.g., a medical doctor). I strongly urge you to see a medical doctor to get your questions answered. Coming off of medicines should only be done with the assistance or overt consent of the prescribing medical doctor (or at least a medical doctor who is knowledgeable about your conditions.

More "Ask Dr. Dombeck" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand